Benign hepatocellular neoplasis has been found in 23 patients receiving oral contraceptives of various types. Because primary liver tumors are rare, this marked increase in incidence within 5 years suggests a cause-and-effect relationship. Since progestogens are enzyme inducers it is possible that they accelerate oncogenesis by increasing toxic metabolites which cannot be excreted due to the cholestatic effect of estrogens. Vascular changes and the hypercoagulation state of pill users may act synergistically to produce hemorrhagie necrosis and tumor rupture. Liver scans, celiac arteriography, and standard liver function tests are impractical and ineffective in the identification of the patient at risk. Management of the suspect patient with an intact liver should consist of biopsy at laparotomy so that the entire liver can be inspected. Observation, discontinuance of oral contraceptives, avoidance of similar steroids, and pregnancy should provide adequate prophylaxis against liver rupture. However, if a large blood-filled sinus lake or an area of coagulation necrosis is encountered, resection is imperative to prevent later rupture.
© 1975 The American College of Obstetricians and Gynecologists